Funnel Cloud, Marion
- When
- July 6, 4:05 PM EST
- Where
- Marion County, 0.69 mi S of Belleview
- Reported by
- Trained Spotter
- Coordinates
- 29.060, -82.050
A spotter reported a funnel cloud.
An upper level low east of NE FL combined with low level forcing from the sea breezes and low level diurnal instability created a few strong storms during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An upper level low east of NE FL combined with low level forcing from the sea breezes and low level diurnal instability created a few strong storms during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 3:24 PM EST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 424 PM EDT Fri Jul 6 2018 .NEAR TERM.../Rest of Today through Saturday/... Scattered to numerous showers and storms are expected rest of the afternoon into early evening. Daytime heating and active west and east coast sea breezes focus most activity toward the inland areas. Well-defined upper level low over extreme southeast GA moving west about 12 mph with 2 pm RAP analysis showing 500 mb temp of about -10.5C. The average thunderstorm motion rest of today will be slow to the west to southwest 5-10 mph...though perhaps more erratic motion south of GNV where mean layer winds are at or below 5 knots. Primary threats with storms will be excessive lightning...gusty winds...and very heavy rainfall. Radar shows cells are producing instantaneous rainfall rates of 3-4 inches per hour but fortunately storm motion and propagation resulting in hourly rainfall totals of 1.5 to 2 inches. Tonight...Deep convection will be focused over the west and southwest zones but dissipate by midnight. Low level flow generally turning more west to southwest overnight as a weak front presses down through the Carolinas and into central GA. Only shower or thunderstorm activity after midnight appears to be over the northeast GOMEX potentially affecting western Marion county...and some showers possible srn marine waters and coastal St Johns and Flagler counties. Lows tonight mainly 70-75 with patchy inland fog possible. Saturday...Mid-upper level low will be west of the area over the northeast GOMEX continuing to push off to the west...with flow aloft in the local area from the south-southeast. PWATs will be above normal at about 1.9 inches. Generally weak pressure pattern...but cool front will be over central GA pressing a little southward during the day. This will promote slow moving east coast sea breezes pushing inland from both coasts with a merging of boundaries inland along an axis from about Valdosta to Interlachen late in the day. Overall best rain chances just inland from the coast with rain probs placed at 60-70 percent. Coastal areas have chances near 30-50 percent...with lowest chances around coastal southeast GA. Weak storm motion will promote very heavy rainfall potential mainly inland northeast FL. Went close to the model blend for max temps in the upper 80s to lower 90s. Saturday night...generally scattered showers and storms in the evening becoming isolated overnight except better chances marine zones. Lows in the lower to mid 70s. Weak cool front may slide southward to southeast GA late in the night. .SHORT TERM.../Sun-Mon/... Cool front will continue to sag southward on Sunday and with sufficient moisture around another round of at least scattered to numerous showers and thunderstorms for the area...with higher coverage over GA zones. Frontal movement swd will be somewhat tied to developing low pressure off the NC coast that NHC is monitoring that has a high chance of development. Generally lower max temps in southeast GA due to the frontal boundary... clouds...and early start of precip with highs upper 80s...but widespread 90/lower 90s over northeast FL before convection develops. Weak sfc front will drift southward Sunday night with scattered convection in the evening...while weak tropical low pressure meanders off the east coast some 250 miles east of Myrtle Beach SC. The added synoptic lift from the front and plenty of moisture will be keep a risk of some showers and possible storms after midnight. Monday...the area of low pressure off the east coast east of NC may deepen...and with the lowering pressure and strengthening flow around the low will result in a surge of dry air into southeast GA by late Monday. Still plenty of moisture/instabilty for northeast FL for scattered to numerous showers and storms. Highs in the upper 80s coast to lower 90s inland...due largely to general onshore wind pattern. .LONG TERM.../Tue-Fri/... Dry air circulating around the west side of an area of low pressure off the Atlantic coast reduces the chance for showers and thunderstorms on Tuesday and Wednesday for much of the area. Along with the drier conditions, expecting a gradual increase in temperatures as a strengthening ridge across the central U.S. noses into the Southeast. Some mid 90s possible starting Wednesday and continuing into Friday. With the ridge building and a generally dry atmosphere, much of the area was given POPs of about 30 percent or less for the duration of the long term. && .AVIATION...18Z TAF period... Storms developing along the east coast sea breeze will continue to drift inland over the next couple of hours, mainly impacting GNV. Expect prevailing VFR to develop at coastal terminals including SSI, CRG and SGJ within the next few hours. Prevailing ESE winds 10 kts or less will prevail along the coast this afternoon, light and variable 6 kts or less inland, except near tstorms this afternoon. Winds will decouple and become near calm inland tonight. Based on persistence, low stratus and patchy shallow ground fog is possible after midnight especially at VQQ and GNV but confidence is low at this time given passing high and mid clouds associated with passing upper level low. Will trend with SCT MVFR cigs at both terminals for now after 08Z. Restrictions expected again in passing tstorms Saturday. && .MARINE...Weak pressure pattern will remain over the waters through Saturday night and Sunday...with daily east coast sea breezes. Change in the pattern on Sunday as weak front moves into northern waters and drifts south through early next week. The front will likely stall and dissipate over the northeast Florida waters early next week as high pressure weakens over the southeastern states. Outside of thunderstorm activity, winds and seas will remain below caution levels through early next week. Rip Currents: Low to moderate risk at area beaches through Saturday with some enhanced rip currents possible due to sloughs and sandbars. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 91 71 90 / 20 60 50 70 SSI 77 88 76 86 / 10 30 30 40 JAX 73 90 73 90 / 20 50 30 50 SGJ 73 88 72 87 / 30 50 30 40 GNV 71 90 72 91 / 30 70 40 40 OCF 71 89 72 90 / 30 60 30 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Shashy/Enyedi
Special Weather Statement
National Weather Service Jacksonville FL
404 PM EDT FRI JUL 6 2018
FLZ040-062045-
Marion FL-
404 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
445 PM EDT...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 8 miles northeast of Emeralda, moving southwest at 15
mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Weirsdale, Ocklawaha, Moss Bluff, Lake Weir and Summerfield.
LAT...LON 2897 8213 2923 8183 2905 8164 2905 8166
2896 8166 2896 8212
TIME...MOT...LOC 2004Z 047DEG 18KT 2900 8170
PETERSONSpecial Weather Statement
National Weather Service Jacksonville FL
425 PM EDT FRI JUL 6 2018
FLZ021-035-062115-
Suwannee FL-Gilchrist FL-
425 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILCHRIST AND
SOUTHERN SUWANNEE COUNTIES UNTIL 515 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Obrien, or 10 miles west of Ichetucknee Spring. This storm was nearly
stationary.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Obrien, Luraville, Branford and Hildreth.
LAT...LON 3021 8303 2993 8278 2987 8288 2990 8290
2989 8291 2995 8292 2996 8293 2996 8295
2999 8296 3001 8298 3001 8300 3003 8301
3007 8307 3008 8307 3009 8311 3011 8312
3010 8314 3011 8316 3009 8318 3012 8320
TIME...MOT...LOC 2025Z 055DEG 4KT 3000 8295
PETERSONSpecial Weather Statement National Weather Service Jacksonville FL 429 PM EDT FRI JUL 6 2018 FLZ037-040-062115- Putnam FL-Marion FL- 429 PM EDT FRI JUL 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND CENTRAL PUTNAM COUNTIES UNTIL 515 PM EDT... At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near Hollister, or 7 miles southeast of Interlachen. This storm was nearly stationary. Nickel size hail, excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Interlachen, Hollister and Hog Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2965 8171 2949 8166 2947 8192 2961 8194 TIME...MOT...LOC 2029Z 085DEG 1KT 2956 8180 PETERSON
Special Weather Statement
National Weather Service Jacksonville FL
452 PM EDT FRI JUL 6 2018
FLZ021-035-062130-
Suwannee FL-Gilchrist FL-
452 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST AND
SOUTHWESTERN SUWANNEE COUNTIES UNTIL 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Suwannee River State Park to 6 miles northeast
of Luraville to 7 miles southwest of Ichetucknee Spring. Movement was
west at 5 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Dowling Park, Obrien, Luraville, Branford and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3031 8321 3035 8321 3035 8319 3038 8319
3042 8315 3015 8300 2984 8272 2981 8293
2982 8293 2983 8290 2989 8288 2989 8292
2995 8292 2996 8295 2999 8296 3011 8312
3011 8316 3009 8319 3012 8323 3026 8325
TIME...MOT...LOC 2051Z 107DEG 5KT 3040 8319 3017 8308 2987 8285
PETERSONSpecial Weather Statement
National Weather Service Jacksonville FL
458 PM EDT FRI JUL 6 2018
FLZ040-062145-
Marion FL-
458 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION COUNTY UNTIL
545 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lake Weir, or 10 miles west of The Villages. This storm
was nearly stationary.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Belleview and Summerfield.
LAT...LON 2899 8228 2910 8218 2904 8201 2896 8206
2896 8224
TIME...MOT...LOC 2058Z 138DEG 0KT 2899 8210
PETERSONSpecial Weather Statement National Weather Service Jacksonville FL 502 PM EDT FRI JUL 6 2018 FLZ022-035-036-062145- Columbia FL-Alachua FL-Gilchrist FL- 502 PM EDT FRI JUL 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILCHRIST...WEST CENTRAL ALACHUA AND SOUTH CENTRAL COLUMBIA COUNTIES UNTIL 545 PM EDT... At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles south of High Springs, or 13 miles northeast of Trenton, moving northwest at 10 mph. Nickel size hail, excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Newberry. LAT...LON 2973 8249 2961 8255 2968 8286 2988 8270 TIME...MOT...LOC 2102Z 119DEG 12KT 2971 8262 PETERSON
The Tampa radar (KTBW), 155 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
2 funnel cloud, 1 heavy rain. Local standard time, as filed.
A spotter reported a funnel cloud.
An observer measured 0.93 inches within 30 minutes.
A rotating wall cloud and funnel cloud were reported near Archer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771964, 771965, 771963.